Case Presentation: A 45-year-old female with a history of obesity on long-term phentermine presented with 2 months of progressive dyspnea on exertion, orthopnea, and lower extremity swelling. On presentation, the patient was tachycardic and normotensive. Her exam was notable for diffuse wheezing, jugular venous distension, and +2 bilateral lower extremity pitting edema. Labs were remarkable for a normal troponin, elevated BNP and d-dimer, and undetectable TSH with a positive thyrotropin receptor antibody. Transthoracic Echocardiogram (TTE) showed a severely dilated left ventricle with an ejection fraction of 20%, grade II diastolic dysfunction, and an elevated pulmonary artery pressure (Figure 1). Left heart catheterization did not show significant coronary artery disease, while right heart catheterization revealed elevated right ventricular, pulmonary artery, and pulmonary capillary wedge pressures. Cardiology and endocrinology were consulted, and the patient was diagnosed with new-onset, decompensated heart failure in the setting of long-term phentermine use and new-onset Graves’ disease. Methimazole was started for newly diagnosed Graves’ disease. Phentermine was discontinued and she was diuresed with improvement in clinical symptoms. She was started on guideline-directed medical therapy and discharged on a regimen of carvedilol, sacubitril-valsartan, empagliflozin, and furosemide. At follow-up, repeat TTE showed an ejection fraction of 45-50% with a normal left ventricular size.
Discussion: This clinical vignette details a new diagnosis of heart failure thought be due to one of the most commonly used weight loss medications in the United States. Phentermine, often found in combination with topiramate, increases the release of norepinephrine, dopamine, and serotonin in the central nervous system to suppress appetite. Phentermine has been associated with valvular disease, stress cardiomyopathy, coronary vasospasm, and arrhythmias. 1–6 However, literature on the association of phentermine and heart failure is scarce. The new diagnosis of Graves’ disease also confounds the etiology, but given she did not present with typical signs and symptoms of thyrotoxicosis it was felt that hyperthyroidism was less likely to be the underlying etiology for her heart failure. There is no reported association between Graves Disease and Phentermine use.
Conclusions: Heart failure is a common cause for hospitalizations and hospitalists are often the first providers to initiate the workup for new-onset heart failure. This case emphasizes the importance of a thorough medication reconciliation and broad differential for new diagnoses of cardiomyopathy. The clinical utility of TSH and other thyroid hormone levels is often questioned in the inpatient setting; however, our vignette shows that results can guide management of non-endocrine conditions. The patient was taken off phentermine after a sixteen-year history of using the medication. Given the widespread use of phentermine-topiramate, additional research is needed to determine mechanisms of cardiotoxicity and associations of cardiac disease with long- vs short-term use.Figure 1: Apical 2 chamber view of the left ventricle in diastole (left) and systole (right) with ejection fraction of 20%.